question-icon

What causes loss of appetite, oversleeping and weakness while treating bipolar disorder?

default
Posted on Tue, 17 May 2016
Question: For the last 3 plus years I have episodes EVERY WEEK where I will sleep non-stop from 36 to 48 hours sometimes as much as 72 hours. I am taking morphine and Cymbalta for the extreme pain from neuropathy of my bladder which is a direct complication of Type 1 diabetes that I was diagnosed with when I was 10 years old or 44 years ago. I will feel like crap the day I finally wake up but then for the next 3 to 4 days I feel great. It was suggested to me today that I may be bi-polar. I do not get really manic but when I come out of these sleep episodes I feel I have the energy and stamina to do anything. I am very conscientious when it comes to taking care of my Diabetes (when I am not haeing an episode) I check my blood AT LEAST 5 times per day, following the "exchange diet" maintaining consumption of 45 grams of carbs with meals and I excercixe daily (when awake) and take a MultiVitamin along with a B complex everyday for the last 44 years. I have spoken to my doctor for years about my extreme fatigue and finally was prescribed NuVigil and now Modafinil (200 mg tablet) but when I am heading into one of these WEEKLY espisodes I can go to sleep even after having taken the medicine. The one thing I do not do properly is eat enough red meat. Other than the neuropathy I have NO OTHER COMPLICATIONS and Dr's have said things to me such as: you have been touched by God; they should do a study on you to find out why you are still in such good shape after all of this time. I can not take losing 3-4 days per week every week anymore. I have tried everything from food grade Hydrogen Peroxide, but once a was at a certain amount of drops it would make me sick although I was able to maintain wakefulness for 2 weeks a few times when taking this, to beet juice. Any thoughts??
doctor
Answered by Dr. Alexander H. Sheppe (4 hours later)
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

There are a few diagnostic possibilities here. It does not sound like bipolar disorder to me. It could be major depression, narcolepsy, vitamin D deficiency, primary hypersomnia, obstructive or central sleep apnea. I think the next step would be to undergo a comprehensive sleep study, which can diagnose the problem definitively. If this is normal, the dose of stimulant you are taking should be increased, perhaps with the addition of a short-acting stimulant on top of the long-acting one. This would be expected to help you.

Please remember to rate and close this answer thread when you are finished and satisfied.


Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Alexander H. Sheppe (24 hours later)
THIS IS REPLY FROM DR. HOPING YOU CAN JUST CLICK AS I DID TO GET TO WHERE YOU NEED TO BE. I WILL BE SENDING YOU DEFINITIONS OF THOSE UNKNOWN WORDS.

Mom, please be aware too that I am, once again, becoming very emotional about my upcoming anniversary. I am NOT AT ALL thinking consciously about it. All of a sudden today they started talking about XXXXXXX Grove not realizing how that was making me feel.
doctor
Answered by Dr. Alexander H. Sheppe (1 hour later)
Brief Answer:
Followup

Detailed Answer:
I'm sorry I don't understand what you posted here. There is no comment from your doctor, rather it is a comment from your daughter talking about her anniversary.

Dr. Sheppe
Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
default
Follow up: Dr. Alexander H. Sheppe (5 hours later)
Dear Dr Sheppe

Instead of forwarding the e-mail to my Mom I forwarded it to you. She was getting upset thinking I was not listening to her and I was reminding her that the anniversary of my husband's death is coming up in a few weeks. I found him dead in bed 5 years ago when he was 54 and I 50. His death was totally UNEXPECTED. We had been married for 22 years. I want to say though that I do not feel I am experiencing any major depression on an ongoing basis because of this. I have physically and figuratively been able to move on although the loss of your spouse, especially at such a young age, is something I think you never truly get over.
XXXXXXX
default
Follow up: Dr. Alexander H. Sheppe (4 minutes later)
I do not know how to "rate" your answers as you asked me to do. Please advise as to how to do this'

Thanks
XXXXXXX
doctor
Answered by Dr. Alexander H. Sheppe (1 hour later)
Brief Answer:
Followup

Detailed Answer:
I'm glad you have been able to cope and move on. This is a testament to your strength!

When you close the question thread you have the ability to rate it a number of stars. That's all I mean!



Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2240 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes loss of appetite, oversleeping and weakness while treating bipolar disorder?

Brief Answer: Consultation Detailed Answer: Hello, and thanks for your question. There are a few diagnostic possibilities here. It does not sound like bipolar disorder to me. It could be major depression, narcolepsy, vitamin D deficiency, primary hypersomnia, obstructive or central sleep apnea. I think the next step would be to undergo a comprehensive sleep study, which can diagnose the problem definitively. If this is normal, the dose of stimulant you are taking should be increased, perhaps with the addition of a short-acting stimulant on top of the long-acting one. This would be expected to help you. Please remember to rate and close this answer thread when you are finished and satisfied.